Texas, 2014

Lightning Strike in Texas, August 19, 2014

August 19, 2014 · NWS FWD · 1 event in 1 county or zone

Lightning started a house fire near Main St. and 7th in Normangee in Leon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Lightning started a house fire near Main St. and 7th in Normangee in Leon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 19, 2:25 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT TUE AUG 19 2014

.DISCUSSION...
REGIONAL SATELLITE AND RADAR DATA CONTINUE TO PLAY IMPORTANT ROLES
IN IDENTIFYING MESOSCALE FEATURES THAT CONTRIBUTE TO AFTERNOON
CONVECTION ACROSS NORTH TEXAS. A COUPLE OF FEATURES CONTINUE TO
STAND OUT ACROSS THE REGION...MOST NOTABLY THE PRESENCE OF
MESOSCALE VORTICES WHICH CAN HELP FOCUS CONVERGENCE FOR NEW
THUNDERSTORMS TO DEVELOP. ONE OF THESE IS LOCATED ACROSS CENTRAL
TEXAS IN THE HILL COUNTRY...ALTHOUGH THEY ARE JUST NOW BEGINNING
TO DESTABILIZE SUFFICIENTLY FOR THUNDERSTORMS ACROSS THE SOUTHERN
COUNTIES. ANOTHER FEATURE APPEARS TO BE LOCATED ACROSS THE FAR
WESTERN COUNTIES THIS AFTERNOON IN CLOSE PROXIMITY TO THE WEAK
UPPER LOW. SOME FORCING IS EVIDENT IN THIS AREA GIVEN THE INCREASE
IN THE CU FIELD AND SOME ISOLATED STORMS. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS ONGOING ON WHAT APPEARS TO BE A REMNANT OUTFLOW
BOUNDARY NEAR THE RED RIVER. FOR THE REMAINDER OF THE
AFTERNOON...THINK THE BEST CHANCES FOR THUNDERSTORMS WILL REMAIN
ACROSS THE WESTERN COUNTIES AND NORTH OF INTERSTATE 20 WHERE
MODERATE INSTABILITY IS IN PLACE. WHILE LARGE SCALE FORCING IS
WEAK THESE SUBTLE AREAS OF ENHANCED LOW LEVEL CONVERGENCE WILL BE
THE FAVORED AREAS FOR THUNDERSTORMS GOING INTO THE EVENING.
FARTHER SOUTHEAST...WIDESPREAD SEA BREEZE CONVECTION IS ONGOING
ACROSS SOUTHEAST TEXAS AND SOME OF THIS COULD CLIP THE FAR
SOUTHEAST COUNTIES.

MOST OF THE ACTIVITY SHOULD WIND DOWN WITH THE LOSS OF DAYTIME
HEATING TONIGHT AS THE UPPER RIDGE TO THE EAST CONTINUES TO BUILD
INTO OUR AREA. THE WEAK UPPER DISTURBANCE APPEARS TO GET TOTALLY
ABSORBED INTO STRENGTHENING SOUTHERLY FLOW BY LATE WEDNESDAY. THE
REMAINDER OF THE WEEK INTO EARLY NEXT WEEK LOOKS LIKE IT WILL BE
DRY WITH HIGH TEMPERATURES NEAR 100 DEGREES EACH AFTERNOON. SOME
SEA BREEZE THUNDERSTORM ACTIVITY COULD SNEAK INTO THE SOUTHEAST
COUNTIES DURING THE LATE AFTERNOON THROUGH THE END OF THE WEEK BUT
CHANCES APPEAR GENERALLY LESS THAN 20 PERCENT.

DUNN

&&

.AVIATION...
/ISSUED 1245 PM CDT TUE AUG 19 2014/
THE FIRST 6 HOURS OF THIS TAF PACKAGE WILL LIKELY SEE THE MOST
ACTIVE WEATHER. A MOIST AND MODERATELY UNSTABLE ATMOSPHERE WILL
REMAIN IN PLACE ACROSS NORTH TEXAS THIS AFTERNOON. NUMEROUS
OUTFLOW BOUNDARIES REMAIN FROM PREVIOUS CONVECTION AND A WEAK
DISTURBANCE (MCV) WILL LIFT NORTH FROM THE CONCHO VALLEY THIS
AFTERNOON. IT WILL BE DIFFICULT TO PINPOINT EXACTLY WHERE
AFTERNOON CONVECTION WILL SET UP BUT IT DOES APPEAR THAT THE
METROPLEX TAF SITES WILL HAVE THE BEST CHANCE OF THUNDERSTORMS IN
THE VICINITY DURING PEAK HEATING (BETWEEN 19 AND 23Z). WILL KEEP
WACO DRY FOR NOW SINCE THE THE BEST INSTABILITY AND LARGE SCALE
LIFT SHOULD REMAIN NORTH AND WEST. ANY STORMS THAT DO DEVELOP NEAR
THE TAF SITES SHOULD LIFT NORTH AND OR DISSIPATE BY SUNSET.

VFR CONDITIONS WILL PREVAIL TONIGHT AND WEDNESDAY MORNING WITH
SCATTERED TO BROKEN MID AND HIGH CLOUDS. A SOUTH WIND WILL PREVAIL
AT 8 TO 12 KNOTS THROUGH TONIGHT AND BETWEEN 10 AND 14 KNOTS ON
WEDNESDAY.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  97  78  98  78 /  20   5   5   0   0
WACO, TX              75  96  77  98  76 /  10   5   5   0   0
PARIS, TX             73  95  74  96  75 /  20   5   5   0   0
DENTON, TX            72  96  76  97  75 /  20   5   5   0   0
MCKINNEY, TX          74  96  75  97  75 /  20   5   5   0   0
DALLAS, TX            75  97  78  98  78 /  20   5   5   0   0
TERRELL, TX           74  95  75  97  75 /  20   5   5   0   0
CORSICANA, TX         75  96  75  99  75 /  20   5   5   0   0
TEMPLE, TX            74  96  75  98  76 /  10   5   5   0   0
MINERAL WELLS, TX     72  96  74  99  74 /  20   5   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Aug 19, 2:26 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CDT TUE AUG 19 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
326 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
THROUGH THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE THROUGH
SUNSET WITH DAMAGING DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH SUNSET
FOR REPORTS OF STRONG WINDS OR FLOODING ISSUES.

In the hours before

Special weather statement, Aug 19, 12:36 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
136 PM CDT TUE AUG 19 2014

TXZ095-106-107-191900-
DELTA TX-HOPKINS TX-LAMAR TX-
136 PM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL DELTA COUNTY
  NORTHEASTERN HOPKINS COUNTY
  SOUTHEASTERN LAMAR COUNTY

AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF SULPHUR SPRINGS...MOVING
NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DEPORT.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3323 9535 3334 9547 3349 9543 3359 9531
      3359 9530 3329 9530
TIME...MOT...LOC 1837Z 234DEG 12KT 3336 9539

The radar

The Ft Hood radar (KGRK), 125 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Leon

When
August 19, 4:49 PM CST
Where
Leon County, 0.11 mi WSW of Nomangee
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.029, -96.122

Lightning started a house fire near Main St. and 7th in Normangee.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540093.